Oregon, 2010High Wind in Oregon, January 13, 2010
January 13, 2010 · NWS PQR · 1 event in 1 county or zone
A relatively weak, but tightly wrapped low pressure system moved into the far northeast Pacific ocean during the morning hours on January 13, 2010. An occluded front associated with this system swept north across western Oregon, bringing some high winds to the central Oregon coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A relatively weak, but tightly wrapped low pressure system moved into the far northeast Pacific ocean during the morning hours on January 13, 2010. An occluded front associated with this system swept north across western Oregon, bringing some high winds to the central Oregon coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 13, 8:48 AM PST, 42 minutes earlier.
Area forecast discussion, Jan 13, 8:48 AM PST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
848 AM PST WED JAN 13 2010
.SYNOPSIS...A PACIFIC LOW MOVING UP THE COAST TODAY WILL GIVE A BRIEF
PERIOD OF STRONG GUSTY WINDS TO COASTAL AREAS...WHILE SHOWERS
CONTINUE ACROSS THE ENTIRE REGION. AN UPPER LEVEL RIDGE WILL TRANSIT
THE AREA THURSDAY AND FRIDAY FOR DRIER WEATHER MOST AREAS. MORE
UNSETTLED WEATHER WILL RETURN FOR THE WEEKEND.
&&
.SHORT TERM...SATELLITE IMAGERY SHOWS A SURFACE LOW MOVING N ABOUT
100 NM OFF OF ASTORIA AT 16Z...WITH RATHER SHARP PRES RISES FOLLOWING
NEAR THE COAST AND COASTAL WATERS. WILL SEE ABOUT A 3 HOUR PERIOD OF
FAIRLY STRONG S-N PRES GRADIENT ALONG THE COAST TODAY WITH SOME WIND
FAVORABLE GRADIENT IN THE VALLEYS AS WELL. EXPECT COASTAL WIND GUSTS
OF 55 MPH WITH SOME GUSTY WINDS TO NEAR 30 MPH IN THE VALLEYS AS WELL
INTO EARLY AFTERNOON.
THIS SYSTEM ALSO HAS HAD A HISTORY OF ISOLATED LIGHTNING STRIKES ON
THE S COAST...SO THERE IS A THREAT OF ISOLATED TSTMS ALONG THE
CENTRAL OREGON COAST AND POSSIBLY INTO THE COAST RANGE TODAY.
SNOW LEVELS WILL LOWER SOME THIS AFTERNOON. 850 MB FLOW TURNS
WESTERLY IN THE CASCADES AROUND MIDDAY TODAY THROUGH EARLY
EVENING...SO COULD SEE A FEW INCHES OF NEW SNOW AT PASS LEVEL AND
ABOVE BY TONIGHT. DO NOT THINK SNOW DEPTH WILL REACH ADVISORY LEVELS
AT THE PASSES BUT WILL SEE HIGHER SNOW AMOUNTS OVER THE HIGHER
ELEVATIONS.
ONCE SYSTEM PASSES BY...WILL SEE GRADUAL DECREASE IN SHOWERS
TONIGHT...WITH SHOWERS ENDING MOST AREAS THU. STILL HAVE A THREAT OF
RAIN OVER FAR NW OREGON AS MOIST SWLY FLOW ALOFT CONTINUES INTO W
WASHINGTON. HIGH PRES RIDGE WILL BE OVER THE WESTERN US FOR LATER THU
INTO FRI. THIS KEEPS NW OREGON MOSTLY DRY. MODELS CONTINUE TO SHOW
SPLITTING FLOW OVER REGION AT SAME TIME...WITH MOST ENERGY DIVERGING
TO THE FAR NORTH AND FAR SOUTH. RW/LIKENS
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THE BREAK IN
THE WEATHER LATER THIS WEEK ENDS THIS WEEKEND. WESTERLY FLOW BECOMES
CONSOLIDATED AGAIN...WITH A RETURN TO RAIN AND MOUNTAIN SNOW. HAVE
BOOSTED CHANCES OF RAIN THIS WEEKEND. IN FACT...IN CURRENT MODEL
TREND CONTINUES...WILL HAVE ANOTHER RATHER STRONG LOW DEVELOP
OFFSHORE ON SUNDAY. BEYOND TUE... CONFIDENCE IN MODELS IS NOT HIGH.
A TREND TOWARDS A SPLIT FLOW DEVELOPS...WHICH PUT PAC NW IN RATHER
BENIGN WEATHER WHILE ACTIVE STORM TRACK SHIFTS TOWARDS CALIF. ROCKEY.
&&
.AVIATION...MOSTLY VFR...HOWEVER CONDITIONS LOWERING TO MVFR
CEILINGS AND VISIBILITIES IN SCATTERED SHOWERS THROUGH THIS
AFTERNOON. LOOK FOR ISOLATED THUNDERSTORMS THIS AFTERNOON ALONG THE
NORTH OREGON AND SW WASHINGTON COAST THIS AFTERNOON AS COLD POOL
ALOFT DRIFTS OVER AREA. SHOWERS DECREASING OVERNIGHT WITH SOME
CLEARING WHICH WILL ALLOW AREAS OF IFR FOG TO DEVELOP IN FAVORED
LOCATIONS AFTER MIDNIGHT.
KPDX AND APPROACHES...EXPECT SCATTERED RAIN SHOWERS THROUGH THE DAY
WITH LOCAL MVFR CIGS AND VSBYS IN HEAVIER SHOWERS. SHOWERS WILL
DECREASE THIS EVENING WITH SOME CLEARING AFTER MIDNIGHT. EXPECT
PATCHY IFR FOG BETWEEN 12Z AND 16Z THURSDAY MORNING. SKT
&&
.MARINE...LOW PRESS CENTER OFF SHORE MOVING NORTH AS PROGGED. EXPECT
GALE FORCE WIND GUSTS TO CONTINUE UNTIL ABOUT 19Z AND CONTINUE OVER
THE NORTHERN WATERS UNTIL AROUND 22Z. WIND WILL DECREASE RAPIDLY TO
BELOW 20 KTS BY 02Z...THEN PICK UP AGAIN EARLY THURSDAY MORNING WITH
SMALL CRAFT CONDITIONS AFTER 12Z AND RISING TO NEAR GALES BY 18Z.
ANOTHER SYSTEM WILL APPROACH THE COAST ON LATE FRI NIGHT AND
SATURDAY GIVING ANOTHER POTENTIAL FOR GALE FORCE WINDS. SEAS
EXPECTED TO REMAIN ABOVE 10 FT FOR THE NEXT SEVERAL DAYS. SKT
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...GALE WARNING FROM 4 AM TO 2 PM PST WEDNESDAY FOR COASTAL WATERS
FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 60 NM.
GALE WARNING FROM 1 AM TO 11 AM PST WEDNESDAY FOR COASTAL
WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 AM
THURSDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 13, 4:44 AM PST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
444 AM PST WED JAN 13 2010
ORZ001>014-WAZ019>023-039-040-141245-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
444 AM PST WED JAN 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, Central Oregon Coast
- When
- January 13, 9:30 AM PST to 1:45 PM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Amateur Radio
Amateur radio equipment in Gleneden Beach (located about 20 miles north of Newport, Oregon) measured a peak wind gust of 70 mph.
Additionally, the Oregon department of transportation equipment on the Yaquina Bay bridge in Newport, Oregon, measured sustained winds of 40 to 42mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211030.